The hepatotoxic potential of diclofenac, a commonly used non-steroidal antiinflammatory agent, is well established in literature. However, cases of diclofenacinduced liver disease have occurred almost exclusively with the oral formulation of this medication. We report the case of an elderly man with Paget’s disease and osteoarthritis who developed acute hepatotoxicity, as evidenced by laboratory diagnostics, four months after use of topical diclofenac 1% gel. Once diclofenac gel was discontinued, repeat blood work three weeks after discharge demonstrated return of liver function tests to baseline. Given the temporal relationship between the initiation and escalation of topical diclofenac and the changes in liver function tests, the likelihood of diclofenac-induced liver injury was deemed possible using a wellrecognized causality assessment tool. Further research on topically administered nonsteroidal anti-inflammatory agents is needed to identify monitoring intervals for early detection and avoidance of adverse effects in patients using topical diclofenac.
Delungahawatta, Thilini; Pokharel, Ashik; Paz, Robert; and Haas, Christopher J
"Topical Diclofenac-Induced Hepatotoxicity,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 13:
3, Article 21.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol13/iss3/21